Join 3,415 readers in helping fund MetaFilter (Hide)

Tags:

How to get rid of odd red spot on my skin?
April 11, 2010 2:33 AM   Subscribe

Can you identify this odd red spot on my chest and make it go away?

I've made an appointment to see my doctor, but in the meantime, what the hell is this?

It's just been there for about 4 days. It's slightly smaller than a dime, not raised, not itchy, not bothersome at all, just red. How do I make it go away??

Thanks for your help!
posted by gcolmes@gmail.com to Health & Fitness (9 answers total)
 
It looks like irritation or allergy. Do not scratch, and wait a few more days. If your doctor appointment is within a week, I would not worry about it until then (except if it grows larger and larger).

(IANAD)
posted by knz at 2:50 AM on April 11, 2010


Could it be from an insect bite?
posted by jpcooper at 3:34 AM on April 11, 2010


(except if it grows larger and larger)

It started out about half that size....
posted by gcolmes@gmail.com at 4:25 AM on April 11, 2010


I can't tell what it is, but if I were going to try anything while waiting to see a doctor I'd apply a small amount of steroid cream a couple of times a day. I'd use the strongest over-the-counter topical steroid available, which here in Australia isn't very strong (hydrocortisone 1%).

If it's not raised or itchy at all steroids might do nothing, but used for the time it takes to get in to your doctor they're unlikely to do any harm.
posted by teem at 6:27 AM on April 11, 2010


I'm a doctor, and it doesn't look like anything that's obvious to me from the photo. NYD, but I will say it doesn't look like anything concerning and if it's not bothering you except for cosmetically, I'd probably just leave it alone. The topical steroid thing would probably work, that works for a lot of various skin issues.
posted by treehorn+bunny at 6:52 AM on April 11, 2010


I am not a doctor, but in that photo, as treehorn+bunny (who is a doctor) says, it does not look too bad. Maybe try some antibiotic ointment (this is what I usually try.) The steroid cream idea is not bad either. It does not look like the typical bullseye rash of lyme disease, at least in that photo. Ringworm can also cause a circular spot, but right now it does not look like typical ringworm (but, I will say that I've had ringworm and my spot started out looking not unlike your spot in the very early stages). Really, you have a doctor's appointment, so as long as it does not get a lot worse it is just going to be speculation to try to diagnose this via an internet photo, and we will probably get you worrying for no reason.

However, big big caveat, if the red area gets appreciably larger fast, if the area starts seeming swollen, tender, or feels warm to the touch, if it looks like an angry boil or blister, then you want to go to the emergency room. What you want to avoid is a staph/MRSA infection or cellulitis (warning, nasty icky photos in the links). This is the reason I usually use an antibiotic ointment. (I have a prescription for bactroban ointment since that usually works against MRSA.) Not to scare you, but I've had cellulitis twice, so now I am super cautious about swollen red spots of all kinds.

Again, your photo of your spot looks nothing like cellulitis right now, so I am just giving you things to watch out for, in the very unlikely event it gets a lot worse.
posted by gudrun at 7:11 AM on April 11, 2010


It looks most like a fungal infection to me, ringworm probably. It looks like the center and edges are slightly different colors? Kind of the giveaway on ringworm is that it's usually roundish, and grows outward from the edges. It also usually itches, and sometimes has very slightly raised edges, but not always.

If it is fungal, any over-the-counter anti-fungal will do. The king of the hill right now is terbinafine, found in house brands at chains like Walgreens & Wal-Mart, or name brand of Lamisil AT.
posted by Katravax at 8:31 AM on April 11, 2010


Have you noticed that you have been given advice, above, to apply at least three different things? IANAD, however, my advice is to do nothing at all until you see the doctor. First, because it is a waste of money to apply things that won't address the complaint (and might exacerbate it). Second, you do not want to do anything that will mask the true symptoms. If you present with something that, after eight days looks like it should at three days, the doctor may assume he is seeing something different from what he would expect to see. Let him/her see it in all its glory.
posted by Old Geezer at 8:47 AM on April 11, 2010 [1 favorite]


I definitely wouldn't try applying anything to a spot that is not raised, itchy, or bothersome in any way, but simply red. Since "red" is the only diagnostic here, the only thing I can think of to counter that is concealer.
posted by ErikaB at 12:25 PM on April 11, 2010


« Older Will my age be a disadvantage ...   |  I want to go to Spain for a we... Newer »
This thread is closed to new comments.